Just wondering if anyone has any ideas about what helps with the pain of TMJ. I have constant headaches which eventually develop into migraines, severe jaw pain, ears, etc. One doctor has me taking Flexeril at bedtime and another has me taking Darvoset as needed. The flexeril doesn't seem to be working and the Darvoset does but I seem to need it all the time and I don't want to get dependent. Just curious what else might be working for people until I can get to the neuro dentist. Thanks
Neurontin seems to be helping me too. Like Puzzled said, it takes a few weeks to notice a difference. To begin with I was very foggy headed but once your system adjusts it clears up. You start at a low dosage and build up until you find a dosage where you are comfortable. It is an anti-seizure drug that is also used for nerve pain.
I take Flexaril at night before bed and it helps me to sleep but during the day when I have severe pain I take Talwin. I tried Darvocet but it made me throw up all the time. I was allergic to it. Talwin is a bit stronger but I have a really high tolerance to medications so it doesn't bother me. For others it may be a bit too strong. I also take Imitrex when I get a really bad migraine headache. It works some of the time and other times it does not work at all.
Flexeril at night and Bextra (pain blocker) by day...hangover from flexeril and nothing from Bextra. Works great most of the time...but does nothing for migraine type headaches....for those I combined Bextra with Vicuprofen...I know I spelled that wrong, but it's a combo of ibuprofen and Vicodin....
What kind of side effects does Neurontin have? Ive tried everything it seems, Flexeril, Darvocett, Vicotin, Advil, Motrin, Zanaflex, Robaxin........on and on nothing has helped with the ear pain, tinnitus or headaches they all just zap me out so Im like a zombie.
My primary care(GP) doctor prescribes the neurontin. It is very seldom that a dentist will prescribe much of anything for pain except for right after dental work or something like that. They really don't understand just how bad the pain can be. People do not realize just how painful this disorder is unless they are living it!!! I would have never believed it myself.
The only bad side effect I have had is getting use to the drug. After a couple weeks the foggy feeling goes away and I felt relief.
I have had no side effects from the Neurontin. And I am very sensitive to pain drugs. A neurologist prescribed it. He said no side effects is the norm. He actually said he prescribed it to a patient who he did not realize was a suicide risk. The patient took 100 pills in an attempt to committ suicide and all he got was a headache. He believes it is a safe non-addicting drug used by pain clinics across the nation. I hope he is right. It has reduced my tooth/facial pain considerably but it took 3 weeks. I do not know if it is because it was trigeminal nerve pain (which the doctor seems to think )or if it was pain due to clenching which I have had a problem with since a crown was put in. Because the drug can have a calming effect, it may reduce clenching. When I went back for a follow-up after 4 weeks on the drug, my doctor said the extremely tight muscles in my neck had relaxed quite a bit. I asked him about stopping the medication suddenly causing problems as I saw this mentioned on the board. He said that applies to seizure patients. I did not take it for one day to see if my tooth pain was gone on its own and maybe it wasn't the drug helping. The tooth pain was not gone without the drug. I did wear a NM diagnostic splint for 3 months before this drug to no avail. Hope that answers the questions.
I just started on the neurontin about a week or so ago, and love it thank god for the creator. Those of you who have been on it awhile do you know if our bodies will eventually adjust to it and then it won't work? I hope not how many milligrams are you on?
I am on 1200 mgs. I started with 300 for a week, then 600 for 3 weeks, then 900 for four weeks, now up to 1200. It is frustrating to have to keep upping the dose but it does stop working for the teeth/nerve pain if I do not. I have read it is common to have to up the dose. So far no negative side effects. I have also read that it can stop working for people, however that is after a few years. I hope we will both be better by then! I am starting a second splint this week, hopefully it will be more helpful than my last one -I'd like to get off meds. PS - in case you did not know you should not take magnesium pills or antacids while on this medication - it negates its effectiveness. If you must take them be sure it is not within 2-3 hours of taking the neurontin.
Thanks puzzled you just answered a question I've been pondering. It has seemed that my 100mg is not working as well either so I guess i should up it.
My doc wrote me a script for 300mg, and talked about the dose increases. I hope it does not stop working for the tooth pain thing, because I never want to go back to living like I was, it scares the hell out of me!!
WHy are you getting a 2nd repo, and how does it differ from your 1st? Keep me posted on your progress its good to know I'm not the only one with the tooth side effect of tmj. ALthough I wish neither of us had to know it. Talk to you soon,
I am glad you are feeling so much better.
The doctor told me he will keep increasing the dose until there is no more breakthru pain trying to find the proper dose needed for that person without overdoing it. Then that is considered the maintenance dose and you stay on that for up to six months and then they start tapering off slowly - if the pain is gone you wean off. If it starts coming back, you go back to the maintenance dose. So your tooth pain is gone already on that low dose? Good for you. The splint is maybe what is helping too and you can wean off the medication soon.
I am not on a repo splint again. That did not help me. The second splint is a thicker harder one which will maybe protect against pain caused by clenching. It seems to help a little so far. I am so ready for relief. Take care, keep us posted, Deb